Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 8:03 PM CDT for 4 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 42 min. 25 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 8:03 PM CDT (01:03 UTC)
- Expired
- Jun 13, 2017, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Big Stone County, MN, Traverse County, MN, Codington County, SD, Deuel County, SD, Grant County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 158 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 8:05 PM CDT | TSTM WND DMG | 3 Sw Milbank, SD | LARGE SECTION OF ROOF BLOWN OFF DAIRY BARN. |
| Jun 13, 8:10 PM CDT | TSTM WND DMG | Milbank, SD | MULTIPLE TREES DOWN, ELECTRICAL LINES DOWN. POSSIBLE FIRES STARTED DUE TO ELECTRICAL LINES DOWN. |
| Jun 13, 8:10 PM CDT | TSTM WND GST 57 | 6 Ssw Peever, SD | |
| Jun 13, 8:20 PM CDT | TSTM WND DMG | 2 Nnw Ortonville, MN | MULTIPLE UPROOTED TREES AT THE ORTONVILLE GOLF COURSE. RADAR ESTIMATED TIME. |
| Jun 13, 8:20 PM CDT | TSTM WND DMG | 2 Nw Ortonville, MN | LARGE TREE BRANCH FELL ON HOUSE. RADAR ESTIMATED TIME. |
| Jun 13, 8:20 PM CDT | TSTM WND DMG | 2 Nw Ortonville, MN | PATIO RIPPED OFF HOUSE, SUBSEQUENT ROOF DAMAGE OCCURRED. |
| Jun 13, 8:20 PM CDT | TSTM WND DMG | 5 Wnw Artichoke, MN | 13 MILES NE OF ORTONVILLE. WIND CAVED IN THE SIDES OF TWO GRAIN BINS. WIND ESTIMATE 70+ MPH. |
| Jun 13, 8:20 PM CDT | TSTM WND DMG | Ortonville, MN | MULTIPLE TREES SNAPPED, MULTIPLE LARGE BRANCHES DOWN, AND ELECTRICAL LINES DOWN. |
| Jun 13, 8:20 PM CDT | TSTM WND GST 58 | 4 Se Bonanza Grove, MN | TIME ESTIMATED BY RADAR. |
| Jun 13, 8:20 PM CDT | TSTM WND GST 58 | 8 Ne Corona, SD | TIME ESTIMATED BY RADAR. |
| Jun 13, 8:23 PM CDT | TSTM WND GST 70 | 1 W Odessa, MN | TIME ESTIMATED. |
| Jun 13, 8:23 PM CDT | TSTM WND GST 70 | Odessa, MN | TIME ESTIMATED. |
| Jun 13, 8:25 PM CDT | TSTM WND DMG | 3 Ssw Barry, MN | LOSS OF WALL MACHINE SHED WALL AND DAMAGE TO MACHINE SHED ROOF. RADAR ESTIMATED TIME. |
| Jun 13, 8:27 PM CDT | TSTM WND DMG | 3 Sse Graceville, MN | COLLAPSE OF MACHINE SHED WALLS. RADAR ESTIMATED TIME. |
| Jun 13, 8:27 PM CDT | TORNADO | 2 W Graceville, MN | SHORT LIVED. |
| Jun 13, 8:27 PM CDT | TORNADO | 4 N Clinton, MN | PARTIAL ROOF TORN OFF OF HOUSE, SIDING DAMAGE TO HOUSE, MACHINE SHED WITH COLLAPSED ROOF AND WALLS, MACHINE SHED WITH CONSIDERABLE DAMAGE TO SOUTHWEST SECTION, EMPTY GRAIN BIN REMOVED FROM CEMENT BASE AND TOSSED, WIDESPREAD TREE DAMAGE, DEBRIS FROM FARM LOFTED |
| Jun 13, 8:29 PM CDT | TSTM WND DMG | Clinton, MN | MULTIPLE TREES SNAPPED AND UPROOTED IN CLINTON. |
| Jun 13, 8:30 PM CDT | TSTM WND DMG | 2 Wnw Johnson, MN | COMPLETE DESTRUCTION OF AN OPEN FACED SHED. RADAR ESTIMATED TIME. |
| Jun 13, 8:30 PM CDT | TSTM WND DMG | 2 Wnw Johnson, MN | LARGE TREE BRANCHES DOWN. RADAR TIME ESTIMATED. |
| Jun 13, 8:30 PM CDT | TSTM WND DMG | 3 Wsw Johnson, MN | MINOR DAMAGE TO ROOF OF BARN. RADAR ESTIMATED TIME. |
| Jun 13, 8:30 PM CDT | TSTM WND DMG | 5 Ene Odessa, MN | DENTED GRAIN BINS, SECTION OF MACHINE SHED ROOF REMOVED, GRAIN AUGER TIPPED, WINDOW BROKEN. RADAR ESTIMATED TIME. |
| Jun 13, 8:30 PM CDT | TSTM WND DMG | 7 Ne Ortonville, MN | DAMAGE TO OUTBUILDING. RADAR ESTIMATED TIME. |
| Jun 13, 8:30 PM CDT | TORNADO | 2 Nw Johnson, MN | RESIDENT SAW THE TORNADO TOUCHDOWN, SIGNIFICANT TREE DAMAGE ON THE PROPERTY, TIME RADAR ESTIMATED. |
| Jun 13, 8:35 PM CDT | TSTM WND DMG | Johnson, MN | PARTIAL LOSS OF ROOF. RADAR ESTIMATED TIME. |
| Jun 13, 8:35 PM CDT | TSTM WND GST 61 | 3 Wsw Graceville, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 21 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -325 J/kg
- Mixed-layer LCL
- 1575 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted.
279
WUUS53 KABR 140103
SVRABR
MNC011-155-SDC029-039-051-109-140145-
/O.NEW.KABR.SV.W.0047.170614T0103Z-170614T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
803 PM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Traverse County in west central Minnesota...
Big Stone County in west central Minnesota...
Deuel County in northeastern South Dakota...
Southern Roberts County in northeastern South Dakota...
Grant County in northeastern South Dakota...
Northeastern Codington County in northeastern South Dakota...
* Until 845 PM CDT
* At 802 PM CDT, severe thunderstorms were located along a line
extending from Peever Flats Housing to near Milbank to Astoria,
moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Milbank, Ortonville, Clear Lake, Big Stone City, Browns Valley,
Graceville, Wilmot, Clinton, Beardsley, Gary, Peever, Astoria,
Odessa, Revillo, Corona, Stockholm, Brandt, Dumont, Artichoke and
Strandburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage across. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.
LAT...LON 4522 9627 4525 9629 4527 9645 4454 9645
4454 9662 4550 9708 4568 9682 4587 9626
4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 0102Z 255DEG 54KT 4551 9695 4516 9657 4455 9655
HAIL...0.75IN
WIND...60MPH
$$
TDK1 follow-up statement
792
WWUS53 KABR 140138
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
838 PM CDT TUE JUN 13 2017
SDC029-039-140147-
/O.CAN.KABR.SV.W.0047.000000T0000Z-170614T0145Z/
Deuel SD-Codington SD-
838 PM CDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR DEUEL AND NORTHEASTERN
CODINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.
LAT...LON 4522 9627 4525 9629 4527 9645 4564 9687
4568 9682 4587 9626 4542 9624 4541 9612
4518 9610
TIME...MOT...LOC 0137Z 207DEG 59KT 4571 9631
$$
MNC011-155-SDC051-109-140145-
/O.CON.KABR.SV.W.0047.000000T0000Z-170614T0145Z/
Traverse MN-Big Stone MN-Roberts SD-Grant SD-
838 PM CDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR TRAVERSE...BIG STONE...EAST CENTRAL ROBERTS AND NORTHEASTERN
GRANT COUNTIES...
At 837 PM CDT, a severe thunderstorm was located near Dumont, or 11
miles southeast of Wheaton, moving northeast at 70 mph.
HAZARD...70 mph wind gusts and penny size hail. Wind damage has been
reported at Orntonville and Clinton.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Ortonville, Big Stone City, Graceville, Clinton, Beardsley, Odessa,
Dumont, Artichoke, Correll, Johnson, Barry, Siloah Country Church,
Traverse Country Park, Lagoona Beach, Trinity Lutheran Country
Church, Halls Landing, Lake Traverse, Collis, Artichoke Lake and
Rainbow Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing widespread
wind damage across. Seek shelter now inside a sturdy structure and
stay away from windows.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.
LAT...LON 4522 9627 4525 9629 4527 9645 4564 9687
4568 9682 4587 9626 4542 9624 4541 9612
4518 9610
TIME...MOT...LOC 0137Z 207DEG 59KT 4571 9631
HAIL...0.75IN
WIND...70MPH
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:36 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 13, 7:36 PM CDT, 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 736 PM CDT Tue Jun 13 2017 .UPDATE... Issued at 734 PM CDT Tue Jun 13 2017 Severe thunderstorms have merged into a line this evening that is quickly moving east toward the I-29 corridor. Potential for strong winds and even tornadoes remains. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 252 PM CDT Tue Jun 13 2017 Still plenty of clouds across much of the CWA this afternoon as dewpoints continue to climb through the upper 60s and lower 70s. Surface trough is west of the James valley, but looks to have cleared the Missouri valley as winds have turned north/northwest there already. CAM solutions still showing convection beginning in the next few hours, and will likely have to await the vort maxima over western Nebraska to get the larger scale ascent going. Severe parameters still support potential for large hail, damaging winds, and even an isolated tornado or two. Winds are more backed across the eastern CWA where there may be a better tornado potential. Initially, storms may fire over FSD CWA as satellite suggests the cumulus are becoming a bit more congested east of Chamberlain. Have made a few adjustments to POPs based on current thinking and CAM trends. Whatever activity that develops late this afternoon is expected to form a line/broken line of storms as activity pushes east into MN later this evening. Activity looks to be out of the area by 06Z tonight. Dry conditions will return on Wednesday, with breezy west winds. Highs will rise into the lower 80s for most locations. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 252 PM CDT Tue Jun 13 2017 The long term looks to be a bit more tranquil. Flat mid level flow across the region should gradually transition to a western conus ridge and eastern conus trof by the end of the period. This should result in temperatures averaging out right around normal for most of the period. The highest probabilities for measurable rain should be on Saturday as a decent wave aloft moves across the forecast area. Stability progs suggest not much chance of severe weather throughout the entire long term. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 734 PM CDT Tue Jun 13 2017 Thunderstorms remain possible this evening for KABR and KATY as a line of storms continues to move east. Conditions will fall to IFR in heavier rain. Conditions will improve by late evening as the storms exit into MN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TMT LONG TERM...TDK AVIATION...Wise
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 14 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jun 13, 7:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM TSTM WND DMG WALLACE 45.09N 97.48W
06/13/2017 CODINGTON SD LAW ENFORCEMENT
LARGE TREES UPROOTED. RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 7:28 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST FLORENCE 45.06N 97.33W
06/13/2017 E60 MPH CODINGTON SD LAW ENFORCEMENT
60 MPH.
&&
RLLocal storm report, Jun 13, 7:29 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD FLORENCE 45.06N 97.33W
06/13/2017 CODINGTON SD LAW ENFORCEMENT
MOVING UP AND DOWN.
&&
RLLocal storm report, Jun 13, 7:35 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 7 SW WAUBAY 45.25N 97.41W
06/13/2017 E65 MPH DAY SD TRAINED SPOTTER
AT LEAST 65 MPH ESTIMATED.
&&
RLLocal storm report, Jun 13, 7:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG CLARK 44.88N 97.73W
06/13/2017 CLARK SD LAW ENFORCEMENT
SHED ROOF REMOVED, SEVERAL TREES DOWN. RADAR
ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 7:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND GST 4 W WEBSTER 45.34N 97.61W
06/13/2017 M69 MPH DAY SD TRAINED SPOTTER
RADAR ESTIMATED TIME.
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 7:10 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Codington, Day, Grant, Hamlin and 3 more | 65 min |
| Jun 13, 7:16 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Grant, Hamlin | 59 min |
| Jun 13, 7:22 PM CDT | Severe Thunderstorm Warning | ABR | Marshall | 23 min |
| Jun 13, 7:24 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 21 min |
| Jun 13, 7:38 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 52 min |
| Jun 13, 7:45 PM CDT | Tornado Warning | ABR | Day, Marshall, Roberts | 34 min |
| Jun 13, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 33 min |
| Jun 13, 8:38 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.